Alert archive / North Carolina / Tornado Warnings in 2006

Tornado Warning 28, NWS Newport/Morehead City, NC

August 31, 2006Onslow County, North Carolina

NWS Newport/Morehead City, NC issued this tornado warning at Aug 31, 2006, 8:58 PM EDT for Onslow County, North Carolina. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 31, 2006, 8:58 PM EDT (00:58 UTC)
Expired
Aug 31, 2006, 9:45 PM EDT
In force
47 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Onslow County, NC

The radar

The Morehead City radar (KMHX), 56 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 9:44 PM EDTTORNADO1 Nw Sneads Ferry, NCCAMP LEJEUNE SPOTTED A TORNADO NORTH OF SNEADS FERRY MOVING NORTHWEST THROUGH THE NEW RIVER INLET

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 46 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 31, 7:20 PM EDTTornado WatchSPC9 hr

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 1.0 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2006-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2006-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
636 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
321 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KMHX 010058
TORMHX
NCC133-010145-
/O.NEW.KMHX.TO.W.0028.060901T0058Z-060901T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
858 PM EDT THU AUG 31 2006

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* TORNADO WARNING FOR...
  ONSLOW COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 945 PM EDT

* AT 854 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 15 MILES
  SOUTHEAST OF SNEADS FERRY...OR 22 MILES SOUTHEAST OF CAMP LEJEUNE
  CENTRAL...MOVING NORTHWEST AT 35 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  SNEADS FERRY AROUND 920 PM EDT...
  CAMP LEJEUNE CENTRAL AROUND 930 PM EDT...
  NEW RIVER STATION AROUND 935 PM EDT...

IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS. IF YOU ARE IN A MOBILE HOME OR VEHICLE...EVACUATE THEM AND
GET INSIDE A SUBSTANTIAL SHELTER.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3444 7753 3463 7717 3489 7742 3475 7769

$$

26
1 follow-up statement
000 
WWUS52 KMHX 010130
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
929 PM EDT THU AUG 31 2006

NCC133-010145-
/O.CON.KMHX.TO.W.0028.000000T0000Z-060901T0145Z/
ONSLOW NC-
929 PM EDT THU AUG 31 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 945 PM EDT FOR ONSLOW
COUNTY...

AT 926 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR SNEADS FERRY...OR
ABOUT 7 MILES SOUTH OF NEW RIVER STATION...MOVING NORTHWEST AT 35
MPH.

THE TORNADO WILL BE NEAR...
  NEW RIVER STATION BY 935 PM EDT

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM EDT FRIDAY MORNING FOR
EASTERN NORTH CAROLINA.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3444 7753 3463 7717 3489 7742 3475 7769

$$

26

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Aug 31, 2:55 PM EDT, 6 hours 3 minutes earlier.

Area forecast discussion, Aug 31, 2:55 PM EDT, 6 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
255 PM EDT THU AUG 31 2006

.SHORT TERM (TONIGHT THROUGH SATURDAY)...T.S. ERNESTO APPROACHING
THE CAROLINA COAST. TROPICAL STORM CONDITIONS EXPECTED OVER MUCH
OF THE CWA TONIGHT. SEE LATEST TPC ADVISORY AND LOCAL HLS FOR MORE
DETAILED INFORMATION. THE WIDESPREAD/HEAVY RAINFALL SHOULD COME
TO AN END BY FRIDAY AFTERNOON AS THE REMNANTS OF ERNESTO MOVE
NORTH OF THE REGION. UPPER TROUGHING AND A WEAK BOUNDARY WILL BE
LEFT BEHIND IN THE WAKE OF THE TROPICAL SYSTEM THROUGH SAT WITH A
CHANCE FOR A FEW SHOWERS OR THUNDERSTORMS.

&&

.LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...THE WEAK FRONTAL
BOUNDARY WILL REMAIN ACROSS THE AREA DURING THE EARLY PART OF NEXT
WEEK...AND WITH A MOIST AIRMASS IN PLACE...CONTINUED THREAT FOR
SCT SHOWERS AND STORMS EXPECETD EACH DAY WITH NEAR NORMAL
TEMPERATURES. STRONGER HIGH PRESS TO THE WEST WILL MOVE EAST AND
PUSH THE FRONT TO THE S OF THE FA LATE WED INTO THU.

&&

.AVIATION...AREA TAFS HAVE BEEN IMPROVING TO VFR OUTSIDE
RAIN AREAS...BUT AS SHOWERS BECOME MORE WIDESPREAD...STILL
ANTICIPATE LARGE AREA OF IFR CEILINGS AND VSBYS THRU MUCH OF
THE OVERNIGHT HOURS. CONDITIONS SHOULD GRADUALLY IMPROVE
DURING THE MORNING HOURS ON FRIDAY.

&&

.MARINE...ERNESTO HAS CONTINUED TO BECOME SOMEWHAT BETTER ORGANIZED
DURING THE AFTERNOON HOURS AND A LANDFALL SOMEWHERE NEAR THE
BORDER OF NORTH/SOUTH CAROLINA LOOKS LIKE A GOOD BET LATER THIS
EVENING. WILL HOLD FINAL FCST UNTIL AFTER 4 PM CONFERENCE CALL...BUT
ANTICIPATE DETERIOTATING CONDITIONS DURING THE LATE EVENING HOURS
WITH THE WORST CONDITIONS OCCURRING IN THE OVERNIGHT HOURS.
THE GOOD NEWS IS THAT ERNESTO WILL EXIT THE AREA FAIRLY QUICKLY ON
FRIDAY WITH SEAS DIMINISHING BY SATURDAY. THIS WILL FOLLOWED BY A
LIGHT GRADIENT INTO THE MIDDLE PORTION OF NEXT WEEK.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...FLASH FLOOD WATCH FOR NCZ029-044>047-079>081-090>095-098-103-
     104 UNTIL 8 AM FRIDAY.
  ...HURRICANE WATCH FOR NCZ095-098 UNTIL 10 PM MONDAY.
  ...TROPICAL STORM WARNING FOR NCZ045>047-080-081-093>095-098-103-
     104 UNTIL 10 PM MONDAY.
  ...INLAND TROPICAL STORM WARNING FOR NCZ029-044-079-090>092 FROM
     10 PM THURSDAY TO 10 AM FRIDAY.
MARINE...TROPICAL STORM WARNING FOR AMZ130-135-150-152-154-156-158
     UNTIL 10 PM MONDAY.
  ...HURRICANE WATCH FOR AMZ158 UNTIL 10 PM MONDAY.
&&

SHORT TERM...PRINGLE
LONG TERM...PRINGLE
AVIATION...COLLINS
MARINE...COLLINS
Hazardous weather outlook, Aug 31, 5:21 AM EDT, 15 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
521 AM EDT THU AUG 31 2006

NCZ029-044>047-079>081-090>095-098-103-104-010930-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
521 AM EDT THU AUG 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A HIGH RISK FOR LIFE THREATENING RIP CURRENTS ALONG THE
ENTIRE COAST TODAY.

TROPICAL STORM WARNINGS ARE IN EFFECT FOR ONSLOW AND CARTERET
COUNTIES ALONG WITH THE ADJACENT ATLANTIC COASTAL WATERS.

A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF EASTERN NORTH CAROLINA
THROUGH FRIDAY MORNING FOR WIDESPREAD RAINFALL AMOUNTS OF 4 TO 7
INCHES AND LOCAL AMOUNTS OF 8 INCHES OR MORE.

ISOLATED TORNADOES ARE POSSIBLE THIS AFTERNOON AND TONIGHT AS
TROPICAL STORM ERNESTO MOVES NORTH ACROSS THE CAROLINAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

TROPICAL SYSTEM ERNESTO IS FORECAST TO MOVE AWAY FROM THE AREA
FRIDAY MORNING ENDING THE HEAVY RAIN AND FLOODING THREAT. PLEASE SEE
THE LATEST ADVISORIES CONCERNING ERNESTO FROM THE NATIONAL
HURRICANE CENTER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

AMZ130-135-150-152-154-156-158-010930-
ALBEMARLE SOUND-PAMLICO SOUND-
S OF CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20 NM-
S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM-
S OF CAPE HATTERAS TO OCRACOKE INLET NC OUT 20 NM
INCLUDING THE MONITOR NATIONAL MARINE SANCTUARY-
S OF OCRACOKE INLET TO CAPE LOOKOUT NC OUT 20 NM-
S OF CAPE LOOKOUT TO N OF SURF CITY NC OUT 20 NM-
521 AM EDT THU AUG 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

TROPICAL STORM ERNESTO IS FORECAST TO AFFECT THE CAROLINAS
TODAY THROUGH FRIDAY. TROPICAL STORM WARNINGS ARE IN EFFECT FROM
CAPE LOOKOUT SOUTH...WITH SMALL CRAFT ADVISORIES IN EFFECT FOR THE
REMAINDER OF THE COASTAL WATERS AND SOUNDS. PLEASE SEE THE LATEST
ADVISORIES CONCERNING ERNESTO FROM THE NATIONAL HURRICANE CENTER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

TROPICAL STORM ERNESTO IS FORECAST TO MOVE NORTH OF THE WATERS
FRIDAY WITH SMALL CRAFT ADVISORY CONDITIONS PERSISTING THROUGH
FRIDAY NIGHT.

In the hours before

Local storm report, Aug 31, 7:24 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
724 PM EDT THU AUG 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TORNADO          STACY                   34.84N 76.43W
08/31/2006                   CARTERET           NC   PUBLIC

            LARGE WATERSPOUT MOVED ONSHORE NEAR STACY. NO DAMAGE
            REPORTED.

&&

JC

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 11:06 PM EDTTornado WarningMHXCarteret24 min
Sep 1, 12:19 AM EDTTornado WarningMHXDuplin41 min
Sep 1, 1:34 AM EDTTornado WarningMHXCarteret26 min
Sep 1, 2:16 AM EDTTornado WarningMHXBeaufort, Hyde44 min
Sep 1, 3:22 AM EDTTornado WarningMHXHyde23 min
Sep 1, 3:55 AM EDTTornado WarningMHXDare35 min
Sep 1, 10:33 AM EDTCoastal Flood StatementMHX7 hr

Nearby

Tornado Warnings in North Carolina, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.